Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2001, 6:52 PM CDT for Chase County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 23, 2001, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chase County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:23 PM CDT | Thunderstorm Wind 50 M | Ellsworth, KS | KSNW Weatherlab at Ellsworth High School. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS53 KICT 232352 SVRICT KSC017-240045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 652 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 745 PM CDT. * AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF CEDAR POINT...OR ABOUT 29 MILES NORTH OF EL DORADO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR COTTONWOOD FALLS AROUND 725 PM CDT... NEAR STRONG CITY AROUND 730 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE COUNTY UNTIL 745 PM CDT. LAT...LON 3831 9681 3815 9669 3833 9642 3845 9661 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:42 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 23, 3:42 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT THU AUG 23 2001 FCST CONCERN... CNVTV TRENDS THRU 48HRS... SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI. AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF. BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE. ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA. SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT. EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY ACRS THE HIGH PLAINS. FCSTID = 13/DARMOFAL ICT 70 90 70 91 / 60 50 40 20 HUT 69 89 69 90 / 60 50 40 20 EWK 70 89 70 90 / 60 50 40 20 EQA 70 89 69 90 / 60 60 40 20 WLD 70 91 70 92 / 60 60 50 20 RSL 67 88 66 88 / 70 40 20 20 GBD 68 88 67 88 / 70 40 20 20 SLN 70 88 69 89 / 70 50 30 20 MPR 70 88 69 89 / 70 50 30 20 CFV 70 91 70 91 / 60 60 50 20 CNU 70 89 70 89 / 60 60 50 20 K88 70 88 69 88 / 60 60 50 20 .ICT...NONE.
In the hours before
Local storm report, Aug 23, 4:37 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
437 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM FAIRPORT KS .88 INCH HAIL
08/23/01 RUSSELL REPORTED BY THE PUBLICSpecial weather statement, Aug 23, 5:59 PM CDT, 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 559 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
| Aug 22, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Aug 22, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
| Aug 23, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 36 min |
| Aug 23, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Aug 23, 5:11 PM CDT | Tornado Warning | ICT | Russell | 49 min |
| Aug 23, 5:44 PM CDT | Tornado Warning | ICT | Lincoln | 61 min |
| Aug 23, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Aug 23, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Aug 23, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Aug 23, 6:44 PM CDT | Tornado Warning | ICT | Lincoln | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.